Coming down from Concerta

This topic contains 3 replies, has 3 voices, and was last updated by  ruhl 3 months ago.

  • Author
    Posts
  • #91559

    ruhl
    Participant

    My 10 year son was not doing well on Concerta after approx 6 months on it. Really withdrawn, agitated, tics, over fixated, inhibited and a bit delusional to name a few and getting into trouble +++ at school. Decided to wean him down from 36mg to 27mg, 18mg and then none. The first day he was trying gauge his eyes out and talking suicidal. Agitated ++ Vomited as well. Just a sick boy really. We are day 3 now and think things are getting better. Seems very manic at times but just trying to get him back to his normal self to see what to do from here. Has anyone had experiences with kids coming off stimulants like this? I’m wondering how long it takes kids to feel like they did pre-medication.

  • #91578

    yolagnes
    Participant

    Probably somewhere in the area of a week before they are back to their “normal” or even less, because unless I am mistaken this is not a drug that needs weaning. It flushes out of your system in like 2 days at max, sometimes less. If you’re going to do meds with your child, do yourself a favor and find someone who will do a GeneSight test for you. That test is a simple swab of the mouth and they test his DNA against a whole battery of medications (not just ADHD meds) and they will tell you exactly what kind of meds will work with him and what won’t. If he’s on Concerta that’s a methyphenidate based drug. That means he won’t respond well to Ritalin, Focalin or likely any methyphenidate drug. Try an amphetamine based drug like Vyvanse or one of the non-stimulants instead. There are basically three classes of drugs to treat ADHD, methyphenidate, amphetamines or non-stimulants and you already know which one doesn’t work for him now.

  • #91663

    ADHDmomma
    Keymaster

    Please talk to the prescribing doctor about titrating off the medication and the side effects you’re experiencing. These are not the “normal” reactions to reducing stimulant medication.

    Penny
    ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

  • #91668

    ruhl
    Participant

    Thanks for the information. I will speak to his psychiatrist about these side effects. I think she needs to know what happens when drugs go wrong. Thankfully he has passed the worst of it now and is feeling much better. I will see if I can get a GENEsight test done. I imagine a a biomedical practioner might be a starting point. Thanks again.🙂

You must be logged in to reply to this topic.